Nevada, 2009

Damaging Wind in Nevada, June 25, 2009

June 25, 2009 · NWS LKN · 1 event in 1 county or zone

A severe thunderstorm wind gust downed a large tree and tree limb in the city of Elko.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A severe thunderstorm wind gust downed a large tree and tree limb in the city of Elko.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 25, 2:05 PM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 25, 2:05 PM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
305 PM PDT THU JUN 25 2009

.SYNOPSIS...UPPER LEVEL LOW THAT IS CURRENTLY OFF THE CALIFORNIA
COAST WILL MOVE NORTHEASTWARD TONIGHT AND FRIDAY. EXPECT SHOWERS
AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF THE GREAT BASIN.
HIGH PRESSURE WILL REBUILD ACROSS NEVADA ON SATURDAY RESULTING IN
WARMER AND DRIER WEATHER CONDITIONS.

&&

.SHORT TERM...THE MID TO UPPER LEVEL LOW THAT HAS REMAINED OFF THE
CALIFORNIA COAST WILL ADVANCE NORTHEASTWARD INTO THE GREAT
BASIN...BRINGING INSTABILITY TO THE REGION AND SOUTHWESTERLY FLOW
ALOFT. EXPECT CONVECTION THURSDAY EVENING AND FRIDAY. PW/S WILL BE
RELATIVELY LOW AND MANY OF THESE THUNDERSTORMS WILL HAVE HIGH
BASES...AND THE POSSIBILITY OF DRY THUNDERSTORMS MATERIALIZING
CANNOT BE RULED OUT. THE GFS AND NAM ARE IN FAIRLY GOOD AGREEMENT
WITH EACH OTHER AND THE ECMWF OVER THE NEXT TWO DAYS.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. WEAK FLOW OVER
THE GREAT BASIN TO BEGIN THE LONG TERM...WITH A FLAT RIDGE ACROSS
THE SW U.S. AND A TROUGH DIGGING INTO THE PAC NW. WILL SEE SOME CU
BUILD-UPS OVER THE CENTRAL HIGHLANDS SUNDAY AFTERNOON DUE TO WEAK
INSTABILITY AND LOW LEVEL CONVERGENCE. POSSIBLE TO GET A FEW
ISOLATED LIGHTNING STRIKES IN THAT REGION...HOWEVER WITH PW/S ONLY
AROUND 0.5 AND CCL AT 525MB AND VERY DRY AIR IN THE LOWER
LEVELS...ANY GENERATED THUNDERSTORM WILL PROBABLY ONLY RESULT IN
VIRGA. A SIMILAR SET UP FOR MONDAY AFTERNOON ACROSS CENTRAL
NEVADA...HOWEVER INSTABILITY AND LOW LEVEL CONVERGENCE ALSO EXPANDS
INTO NORTHERN NEVADA FOR THE THREAT OF ISOLATED THUNDERSTORMS.

MOISTURE BEGINS TO INCREASE FROM THE SOUTH ON TUESDAY WITH PW/S OVER
CENTRAL NEVADA INCREASING TO AROUND 0.65 HOWEVER INSTABILITY IS ONCE
AGAIN LIMITED. MAY BE ABLE TO GET A FEW HUNDREDTHS OF PRECIP OUT OF
ANY THUNDERSTORMS THAT DO FORM OVER CENTRAL NEVADA. SIGNIFICANT
INCREASE OF MOISTURE PROGGED TO PUSH INTO NORTHERN NYE...WHITE PINE
COUNTY AND AREAS OVER AND EAST OF THE RUBY MTS IN ELKO COUNTY
WEDNESDAY AS MOISTURE WRAPS AROUND THE HIGH CENTERED OVER THE FOUR
CORNERS. STRONG INSTABILITY COUPLED WITH VERY MOIST AIR OVER CENTRAL
NEVADA THURSDAY COULD LEAD TO HEAVY SHOWERS OVER THE CENTRAL
HIGHLANDS...ALONG WITH A NORTHERLY PUSH OF THUNDERSTORM ACTIVITY
INTO HUMBOLDT AND ELKO COUNTIES.

&&

.AVIATION...THUNDERSTORMS WILL CONTINUE OVER CENTRAL AND EASTERN
NEVADA THROUGH THIS EVENING...WITH MAXIMUM OUTFLOW WIND GUSTS OF
AROUND 45 MPH. MOIST AND SLIGHTLY UNSTABLE AIR WILL REMAIN OVER
EAST-CENTRAL NEVADA TONIGHT. THE AREA WITH THE BEST CHANCE OF A
SHOWER AND POSSIBLY AN ISOLATED THUNDERSTORM TONIGHT WILL BE WHITE
PINE COUNTY.

WILL SEE CLOUD BUILD-UPS OVER MAINLY JUST THE EASTERN HALF OF NEVADA
ON FRIDAY. GREATEST INSTABILITY WILL BE OVER NORTHEASTERN NYE COUNTY
IN THE LATE MORNING HOURS...THEN MAINLY ONLY ACROSS WHITE PINE AND
EASTERN ELKO COUNTIES IN THE AFTERNOON AND EARLY EVENING HOURS.

&&

.FIRE WEATHER... AN UPPER LEVEL LOW WILL MOVE ACROSS SOUTHERN
CALIFORNIA AND INTO THE GREAT BASIN EARLY IN THE FORECAST
PERIOD...RESULTING IN ENHANCED ATMOSPHERIC INSTABILITY. MAIN
THREAT OF SHOWERS AND THUNDERSTORMS WILL BE ACROSS CENTRAL AND
EASTERN NEVADA THIS AFTERNOON AND FRIDAY. MANY OF THESE
THUNDERSTORMS WILL HAVE HIGH BASES...AND THERE IS A POSSIBILITY OF
DRY THUNDERSTORM ACTIVITY. AFTER THIS SYSTEM CLEARS OUT OF THE
REGION...EXPECT HIGH PRESSURE TO BUILD BACK INTO THE SILVER
STATE...RESULTING IN A WARMING AND DRYING TREND. IN THE MIDDLE OF
NEXT WEEK...MONSOONAL MOISTURE WILL MOVE INTO ARIZONA AND ONWARD
TO NEVADA...INCREASING THE POSSIBILITY OF THUNDERSTORM ACTIVITY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

97/96
Hazardous weather outlook, Jun 25, 5:00 AM PST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
600 AM PDT THU JUN 25 2009

NVZ013-030>037-261100-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
600 AM PDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST WILL BRING
INCREASING MOISTURE AND INSTABILITY TO NORTHERN AND CENTRAL NEVADA
TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MOST OF THE
REGION TODAY AND CONTINUE INTO TONIGHT. SOME OF THESE STORMS COULD
PRODUCE WINDS GUSTS TO 50 MPH...SMALL HAIL...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN
NEVADA FRIDAY.

DRIER CONDITIONS WILL RETURN THIS WEEKEND AS HIGH PRESSURE BUILDS
OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The Elko radar (KLRX), 88 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
June 25, 3:30 PM PST to 3:35 PM PST
Where
Elko County, 0.87 mi NE of Elko
Measured
52 kt (60 mph) estimated gust
Property damage
$700
Reported by
NWS Employee
Coordinates
40.840, -115.760

A large limb estimated 20 feet long and 8 inches in diameter down on the Chamber of Commerce property in Elko. Also, a large tree was downed across a culvert on Cedar Street in Elko.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171663.